Carfentanil has broken out in the streets of South Florida, leading to more than 50 deaths already.
The drug is normally used to tranquilize elephants and is "10,000 times more potent than morphine." But users in South Florida are ingesting carfentanil in lethal doses, many of them unaware of just how powerful it is.
Carfentanil is also being mixed with heroin, cocaine and other drugs, adding to its lethality. It acts so quickly and so powerfully, that many who overdose on it can't even make to the hospital.
"It's an opiate, so essentially, what it does is it blocks your ability to breathe appropriately," said clinical toxicologist, Dr. Alberto Augsten. "And from that, you go into respiratory depression. That leads to cardiac arrest."
Carfentanil can be found as a powder, tablets, patches and spay, and can even be absorbed through the skin or from being inhaled. This poses a huge risk to first responders who could potentially be exposed to carfentanil while rescuing those who have overdosed on it.
"A lot of our fire rescue personnel, police personnel are putting themselves in danger by going into places where this drug is either on the table or around the house or around the laboratory where they're operating," Augsten said. "So it is a big risk to the people out there on the field."
Adding to the danger is the fact that it takes such a small amount of cafentanil to cause an overdose.
"A little bit of sprinkle, a little bit of extra and that's the amount of carfentanil you would need to really result in an overdose," Augsten said. "It's such a small amount. That's very difficult to know. They'll die before EMS arrives and they get to the hospital."
The drug hasn't been on the street for long, but officials have already noticed a sharp rise in carfentanil overdoses.
"We have seen a huge increase in the number of overdoses, lethal overdoses," said Memorial Regional emergency room physician Dr. Randy Katz. "There is an epidemic, no doubt about it."
[ H/T WSVN ]